Drug Watch: Statins Can Cause Muscle Damage

Statins (also known as HMG-CoA reductase inhibitors) are a class of drugs used to lower cholesterol levels. Increased cholesterol levels have been associated with cardiovascular diseases, and statins are used in the prevention and treatment of these diseases.

As of 2010, the names of statins on the market were as follows:

Many patients take generic rather than brand name versions of these drugs, and a number of newer statin medications are actually combination drugs that include a statin plus another medication.

Approximately 5 to 10 percent of patients who take statins have experienced muscle aches and pains that are caused by the drug, but just put it down to “growing older.”

Approximately 5 to 10 percent of patients who take statins have experienced muscle aches and pains that are caused by the drug, but just put it down to “growing older.” A recent survey of such people who said they experienced these and other side effects noted that they had attempted to speak with their doctors about these side effects, but found that overwhelmingly (87 percent of the time), their doctors ignored or dismissed their concerns. The FDA has warned that taking the maximum recommended dose of 80 mg of simvastatin (Zocor and generic) could cause muscle damage. The statin drug Baycol (also known as cerivastatin) was recalled in 2001 due to muscle toxicity.

High doses of statin drugs have been linked to an increased risk of a life-threatening form of muscle breakdown called rhabdomyolysis, which can lead to permanent kidney damage, coma and even death. When Baycol was recalled, it was noted that it was 8-times more likely to cause rhabdomyolysis than other statins on the market. There have been concerns for many years that patients who take Crestor may also face a higher risk of muscle damage than patients taking other than statin drugs. More recently, high-doses of Zocor have also been linked to an increased risk of rhabdomyolysis, myopathies, and muscle disease.

Patients require immediate medical attention and hospitalization in order to hopefully prevent progression of the muscle toxicity which can lead to kidney failure, arrhythmia, electrolyte disturbances, compartment syndrome, multi-organ failure, coma, and death. 

Rhabdomyolysis is a rare condition where skeletal muscle becomes damaged, and there is a massive release of myoglobin from the muscles and into the bloodstream. Patients who have rhabdomyolysis experience the rapid onset of severe muscle pain and weakness, especially in their lower extremities. They may also experience confusion, vomiting, elevated liver enzymes, and their urine turns dark due to the presence of myoglobin. Patients require immediate medical attention and hospitalization in order to hopefully prevent progression of the muscle toxicity which can lead to kidney failure, arrhythmia, electrolyte disturbances, compartment syndrome, multi-organ failure, coma, and death. Blood tests for the presence of CPK or CK as well as myoglobin as well as urine tests are helpful in diagnosing patients, although the physical manifestations of rhabdomyolysis are quite striking. Statin drugs are one of the most common causes of rhabdomyolysis, but these types of muscle injuries are also associated with crush

injuries, strenuous exercise, drug abuse, and infections. Some patients also experience chronic pain and disability as a result of statin-induced myopathies (degenerative muscle disease), and, sadly, these muscle problems may persist long after the drugs are discontinued.

Patients taking statin drugs also face an increased risk of developing rhabdomyolysis when they combine statins such as high-dose Zocor with other medications commonly used to treat heart disease:

Despite the known adverse interactions with these drugs and high doses of simvastatin, a recent FDA analysis found that doctors continue to prescribe these combinations and fail to properly monitor patients for signs of muscle toxicity.

If you are taking any of the statin drugs and experience signs and symptoms consistent with rhabdomyolysis, you need to immediately consult your physician or go to an emergency room, as immediate medical treatment may prevent long-term damage from the condition. You should also insist that your physician conduct regular blood tests to determine wether you have signs of muscle damage or liver toxicity from your cholesterol-lowering medications. Also, if you have ingested Crestor or high-doses of brand name Zocor and been hospitalized with rhabdomyolysis, you may have a legal claim.

Brenda Fulmer is a shareholder at the law firm Searcy Denney Scarola Barnhart & Shipley in West Palm Beach and partners with Pasternack Tilker Ziegler Walsh Stanton & Romano in the litigation of drug and pharmaceutical mass tort cases. Ms. Fulmer graduated from the University of South Florida with a B.S. in Finance, and received her Juris Doctor degree cum laude from Stetson University College of Law. For the past 17 years, she has represented thousands of mass torts plaintiffs in both state and federal courts who have been injured by defective medical devices and drugs.

Prior results do not guarantee outcomes.
Attorney Advertising.

Leave a Reply

Your email address will not be published.